Type Size

    Oral bisphosphonates and risk of cancer of oesophagus, stomach, and colorectum: case-control analysis within a UK primary care cohort

    BMJ. 2010 Sep 1;341:c4444

    In this paper the authors examine the risk of esophageal cancer in patients who were treated with a variety of bisphosphonates in the UK between 1995 and 2005. They find that in patients given 10 or more prescriptions for bisphosphonates or who were given prescriptions for bisphosphonates for three or more years, the risk of esophageal cancer approximately doubled from an incidence of one per thousand over five years to two per thousand over five years.
    Authors: Green J, Czanner G, Reeves G, et. al

    Adverse gastrointestinal effects are common among people who take oral bisphosphonates for the prevention and treatment of osteoporosis; they range from dyspepsia, nausea, and abdominal pain to erosive oesophagitis and oesophageal ulcers.1 Recent case reports have suggested a possible increase in the risk of oesophageal cancer with use of such bisphosphonate preparations.2 We report here on the relation between prospectively recorded prescribing information for oral bisphosphonates and the subsequent incidence of cancers of the oesophagus, stomach, and colorectum, using data from the UK General Practice Research Database cohort.

    Full Text